Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 451, NWS Fort Worth, TX

September 21, 20094 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 21, 2009, 5:32 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2009, 5:32 PM CDT (22:32 UTC)
Expired
Sep 21, 2009, 6:30 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Eastland County, TX, Erath County, TX, Palo Pinto County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 66 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:59 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 21, 2:59 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT MON SEP 21 2009

.DISCUSSION...
OVERALL...LITTLE HAS CHANGED IN FORECAST THINKING FOR OUR EVENT
TONIGHT. CONVECTION ACROSS EASTERN OKLAHOMA CONTINUES TO BUILD
SOUTHWESTWARD INTO CENTRAL...AND EVENTUALLY SOUTHERN OKLAHOMA.

FRONTAL BOUNDARY IS CURRENTLY ACROSS NORTHWEST OKLAHOMA...WITH A
PREFRONTAL TROUGH DRAPED OVER MUCH OF CENTRAL OKLAHOMA. HERE IN
NORTH TEXAS...BREEZY SOUTH WINDS CONTINUE THE FLOW OF MOISTURE...
WITH SURFACE DEWPOINTS IN THE LOW 70S. DEEP MOISTURE WILL YIELD
AMPLE INSTABILITY...WITH 2000 J/KG OF ML CAPE STILL ACROSS NORTH
TEXAS AT 06Z TONIGHT. BULK SHEAR VALUES FROM 25-30 KTS WILL BE
SUFFICIENT FOR A STRONGLY FORCED LINE OF CONVECTION ALONG THE
FRONT THIS EVENING/TONIGHT. LARGE HAIL AND WINDS TO 70 MPH WILL BE
THE PRIMARY HAZARDS.

MODEL DATA IS FAIRLY CONSISTENT WITH DEVELOPING A SECONDARY AREA
OF CONVECTION BEHIND THE FRONT...MAINLY ACROSS THE DFW METRO AND
POINTS TO THE NORTHEAST. IF THIS COMES TO FRUITION...ADDITIONAL
HEAVY RAINFALL CAN BE EXPECTED. WITH SEVERAL ROUNDS OF HEAVY
RAINFALL POSSIBLE...AND THE ALREADY SATURATED GROUNDS...WE WILL
CONTINUE THE FLASH FLOOD WATCH AS IS THROUGH 6 AM.

THE PRECIP FORECAST REMAINS MESSY FOR THE REMAINDER OF THIS
WEEK...AS THE UPPER LEVEL LOW MEANDERS ACROSS THE ROCKIES. SUBTLE
UPPER LEVEL WAVES RIDING ALONG THE SOUTHERN PORTION OF THE UPPER
LOW...ALONG WITH A LINGERING SURFACE BOUNDARY IN OUR AREA AND
AMPLE MOISTURE...WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH
FRIDAY EVENING. HOWEVER...THE BEST CHANCE /ASIDE FROM TONIGHT/
APPEARS TO BE ON THURSDAY.

GIVEN THE PRECIP CHANCES AND ASSOCIATED CLOUD COVER...HAVE OPTED
TO STAY RATHER CLOSE TO GUIDANCE ON TEMPERATURES THIS WEEK.
GENERALLY EXPECT HIGHS IN THE MID 70S TO LOWER 80S FOR THE REST OF
THE WORK WEEK...WITH READINGS CLIMBING INTO THE UPPER 80S THIS WEEKEND.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  74  61  79  64 /  90  50  10  10  20
WACO, TX              71  78  61  79  65 /  70  70  20  20  30
PARIS, TX             68  76  61  79  63 /  90  50  20  20  20
DENTON, TX            66  75  58  79  61 /  90  50  10  10  20
MCKINNEY, TX          67  76  58  80  61 /  90  50  10  10  20
DALLAS, TX            69  76  62  80  67 /  90  60  10  10  20
TERRELL, TX           69  78  62  79  66 /  90  70  20  20  20
CORSICANA, TX         70  77  62  79  65 /  70  70  20  20  30
TEMPLE, TX            71  76  61  78  64 /  50  70  20  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH 6 AM TUESDAY
FOR TXZ093>095-103>107-118>123-131>135-144>146.

&&
Hazardous weather outlook, Sep 21, 3:18 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT MON SEP 21 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
318 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A BOWIE TO BRECKENRIDGE
LINE LATE THIS AFTERNOON...AND THEN BECOME MORE NUMEROUS WHILE
MOVING SOUTHEAST DURING THE EVENING AND OVERNIGHT HOURS AS A COLD
FRONT MOVES THROUGH THE OUTLOOK AREA. ANY STORMS THAT DEVELOP THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

IN ADDITION TO ANY SEVERE WEATHER...HEAVY RAINFALL WILL BE
POSSIBLE AS THE FRONT MOVES THROUGH LEADING TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH AND EAST OF A
GAINESVILLE TO MERIDIAN TO ATHENS LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY ACROSS THE
SOUTHEAST HALF OF NORTH TEXAS INTO TUESDAY. HEAVY RAINFALL WILL BE
THE MAIN THREAT DURING THIS TIME.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR ALL OF NORTH TEXAS
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND INTO THE
EVENING HOURS FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE
20. SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF NORTH TEXAS
DURING THE OVERNIGHT HOURS.

CAVANAUGH

In the hours before

Special weather statement, Sep 21, 4:32 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT MON SEP 21 2009

TXZ100-101-212200-
JACK TX-YOUNG TX-
432 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JACK COUNTY
  EASTERN YOUNG COUNTY

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF GRAHAM...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND GRAHAM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3325 9879 3346 9822 3300 9824 3301 9841
      3297 9842 3295 9878
TIME...MOT...LOC 2132Z 261DEG 18KT 3321 9866

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:10 AM CDTFlash Flood WatchFWDBosque, Collin, Dallas, Delta, Denton, Ellis and 16 more19 hr
Sep 21, 4:32 PM CDTSpecial Weather StatementFWDYoung28 min
Sep 21, 4:44 PM CDTSevere Thunderstorm WarningFWDJack, Young29 min
Sep 21, 4:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens60 min
Sep 21, 5:26 PM CDTSevere Thunderstorm WarningFWDJack64 min
Sep 21, 5:52 PM CDTSpecial Weather StatementFWDMontague23 min
Sep 21, 5:58 PM CDTSevere Thunderstorm WarningFWDMontague, Wise77 min
Sep 21, 6:14 PM CDTSpecial Weather StatementFWDEastland31 min
Sep 21, 6:20 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker55 min
Sep 21, 6:28 PM CDTSevere Thunderstorm WarningFWDCooke62 min
Sep 21, 6:44 PM CDTAreal Flood AdvisoryFWDPalo Pinto3 hr
Sep 21, 6:49 PM CDTSpecial Weather StatementFWDComanche26 min
Sep 21, 6:53 PM CDTSpecial Weather StatementFWDHood, Somervell22 min
Sep 21, 6:56 PM CDTFlash Flood WarningFWDPalo Pinto3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.